Drought, Adams
- When
- April 19, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of April 2022, 21 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021. Exacerbating the situation were relentless winds, as this was in fact the area's overall-windiest April since at least 1951 (per analysis of Grand Island airport data). As for significant drought impacts, the combination of dryness and intense winds sparked two of the largest, most destructive wildfires in at least several decades within South Central Nebraska. Both of these infernos affected far southwestern portions of the local area: 1) The Road 739 Fire in Gosper/Furnas counties that flared up April 7th...2) The Road 702 Fire that began April 22nd and impacted western portions of Furnas County (but more so Red Willow County just outside this coverage area). April marked the third consecutive month with at least D2 assigned to a portion of the local domain and was the second straight month with D3. Specifying more county-based drought category detail, April began with at least portions of four far northern counties in D3: Valley (the entire county), Greeley, Sherman and Howard (the remainder of these counties started the month with D2). In addition, at least portions of 13 other counties started the month assigned at least D2: Nance, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Kearney, Furnas and Harlan. During the latter half of the month, both D3 and D2 increased in coverage to include parts of several more counties. Specifically, D3 expanded to also include portions of: Nance, Dawson, Buffalo, Gosper and Furnas, while D2 expanded to include much of: Adams, Clay and Fillmore. Outside of the worse-off D3/D2 zones, only Webster, Nuckolls and Thayer counties spent April categorized in Moderate Drought (D1).
Turning to April 2022 precipitation data, roughly 90 percent of the 24-county area measured at least slightly below normal precipitation (mainly less than 2.75 inches), and roughly half of places less than half their April normal (mainly less than 1.40). For all locales, the vast majority of April precipitation fell during the final 10 days. The very-driest places of all (greatest concentrations of totals less than 0.50) focused within far southeast local counties (Thayer/Nuckolls) and also the southwestern half of Furnas County. Meanwhile, of the roughly 10 percent of South Central Nebraska that received at least slightly above normal precipitation (at least 3-4), this mainly concentrated within portions of far northeast counties including Nance/Merrick, along with portions of Harlan and northern Furnas counties. Furnas County actually observed a particularly large gradient in April precipitation between northern and southwestern areas, with NWS/CoCoRaHs observer totals ranging from as much as 3.66 in Arapahoe to merely 0.48 in Wilsonville. Prior to parts of the area receiving late-April rains, the start of meteorological spring had been incredibly dry, setting the stage for the aforementioned large wildfires in/near Furnas County (along with many smaller fires scattered across South Central Nebraska). As just a few examples of remarkably dry March 1-April 27 precipitation totals from NWS observers: 1) Greeley: 0.25 (7 percent of normal)...2) Ord: 0.34 (8% of normal)...3) Elwood 8S: 0.55 (17% of normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 11:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1248 AM CDT Tue Apr 19 2022 ...AVIATION UPDATE... .DISCUSSION...(This evening through Monday) Issued at 359 PM CDT Mon Apr 18 2022 Been a quiet, pleasant start to the work week across the area. Aloft, upper air and satellite data show northwesterly flow in place, set up between low pressure making its way into the Great Lakes region and broad ridging over the Rockies. Started out the day with a swath of mid-level cloud cover bringing partly cloudy skies to part of the CWA, but have diminished, and current skies are clear/mostly clear. At the sfc, a cold front made its way through overnight, and has pushed well south of the area. High pressure has been gradually building in today, with the axis draped cross western portions of the the CWA. We started out the day with more locations reporting gusty NW winds, but with time as the high has been building in, winds have diminished from west to east. Temps/dewpoints have worked out pretty well today, which has resulted in the entire CWA seeing relative humidity fall to/below 20 percent. The thing keeping the area from seeing widespread critical fire conditions has been those winds tapering off. The ENE half of the CWA still seeing near-critical conditions here at mid-afternoon, and the edge of the CWA border is going to see critical conditions for at least a brief period today...but because of the trend winds, held off on any formal fire headline. Tonight into Tuesday... Overall, no significant chances were made to the forecast. Models are in good agreement showing the currently upper level NWrly flow turning more zonal with time tonight and into Tuesday, as that broad ridging moves in from the Rockies. This pattern is not favorable for any disturbances of note to impact the area, but the forecast isn't completely precip-free. Near/just after sunrise Tuesday, some models continue to show the potential for some scattered showers to develop along increased lift via lower-level jet/advection nosing into the region. At this point any of these showers look to barley clip south- southeast portions of the CWA during the morning hours, if they do at all...some models keep us dry. The main story for this time frame lies with winds ramping up yet again across the region for the daytime hours on Tuesday. As the area of sfc high pressure currently over the area slides off to the east tonight, winds will turn back to the south, remaining that way into Tuesday. Models are in good agreement showing a tighter pressure gradient developing across the Plains, sitting between that slowly departing sfc high and deepening low pressure over the High Plains. Sustained southerly speeds around 30 MPH are likely, with gusts of 40-45 MPH possible. Afternoon temperatures look to be a bit warmer, reaching the mid-50s east to upper-60s west, but the southerly flow should also bring in increased dewpoints. Minimum relative humidity values in the afternoon are currently forecast in the upper 20 to mid 30 percent range...sub-25 percent would trigger a near-critical mention in the HWO, with sub-20 percent being critical. So at this point the forecast isn't reaching either one of those two thresholds. Wednesday and Thursday... Late Tuesday night into Wednesday morning the first of a few disturbances looks to cross the region, bringing more PoPs to the forecast. Models are in pretty good agreement with the general story, showing a more organized close low pressure system passing along the US/Can border, while a not-as-potent mid-level shortwave trough axis swings through the Central Plains. There are still some differences between models with just how much QPF there is across the CWA, but generally agree this even wouldn't bring notable amounts. Most models are more showery/scattered in nature, mainly affecting areas along/east of HWY 281 and roughly along/north of HWY 92. Models show the potential for a bit of instability to work its way into the area, so can't rule out some non-severe storms. Agreement is pretty good that any precip that develops would be pushing off to our east near midday/early afternoon, leaving the rest of the day dry. Current forecast has things staying dry through Wed night into the day on Thursday. This disturbance will bring a sfc frontal boundary through the area on Wednesday, ushering in a shot of gusty NWrly winds, but not really a shot of colder air...as highs on Wed are forecast to reach the mid 60s to lower 70s. Drier air with the front drops afternoon dewpoints back into the 20s/30s, and the resulting RH values means at least near-critical fire weather concern make a return. These NWrly winds look to be short-lived, turning back to the southeast on Thursday...but there is some uncertainty with their speeds. Some models show Thursday again on the gusty side, and with highs a touch warmer in the mid-70s, fire weather concerns will arise once again. Thursday night and into the upcoming weekend... Still looking at the potential at this being a more active period, at least the start of it. Thursday night, models are showing the upper level flow across the region transitioning to the southwest, as a stronger storm system moves in from the West Coast. Increased lower level jet/advection forcing returns, building in from south to north, which will bring the potential for preciptiation to the CWA. The better chances at this point look to be across southern and eastern areas, but hard to have a ton of confidence in the finer details at this point yet a few days away. Instability will again be working its back into the area, so thunderstorm chances return. That activity is expected to keep pushing north with time Friday morning, leaving at least part of the day Friday dry, ahead of the arrival of stronger forcing. Late in the day Friday-Friday night, the upper system is pushing through/out of the Rockies, with a more organized low developing roughly near the WY/NE border. Models show shortwave energy out of ahead of the main system swinging from SW-NE during this period, driving the development of thunderstorms...but there is still some uncertainty with exactly where due to differences with sfc boundary placement. At this point our chances would be tied to storms developing along the sfc dry line, but models vary with just how far east it drives prior to development. This looks to be our next best chance of storms, including strong/severe storms. During the day on Saturday, models show the main upper low shifting northeast into the Dakotas, dragging better PoPs north with it and pushing the better chances along the southward sfc boundary east of the CWA. Overall models are on the drier side for Sunday as well. Confidence that far out is not high...lot of details to work out this week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1245 AM CDT Tue Apr 19 2022 Significant weather: Strong southerly winds gusting near 40kt during the daytime hours Tuesday. VFR conditions are expected through the period. Main concern will be incr SSE to S winds towards dawn, and esp. just after sunrise. Sustained winds of 20-25kt and gusts 35-40kt are expected from mid-morning through early-mid afternoon. Winds will still be brzy by Tue eve, but likely not as strong as earlier in the day. Most clds will be high based cirrus, though there are some indications for potential SCT deck near 5-6K ft, at times, during the daytime hrs and again late in the period. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 239 PM CDT Mon Apr 18 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 239 PM CDT Mon Apr 18 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Near-critical conditions will continue this afternoon across roughly the northeast half of the outlook area. Brief critical conditions remain possible early this afternoon, mainly within Nance, Merrick, Polk, and York counties before winds diminish through the late afternoon hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional fire weather concerns will be possible later this week and into the weekend. At this time, the worst combination of gusty winds and low humidity looks to be Wednesday afternoon and again Friday afternoon for at least the western half of the coverage area. During the day Tuesday, strong south-southeast winds will develop across the entire outlook area. Sustained speeds of at least 25 to 30 MPH are likely, with gusts as high as 35 to 45 MPH. There are several chances for at least isolated thunderstorms within various portions of the outlook area, including Tuesday night into Wednesday morning and Thursday night. However, the best chance for thunderstorms will be Friday afternoon into Friday night, and some of these storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011903, 1011908, 1011909, 1011910.